Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 149, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2019, 10:45 PM CDT for Cavalier County, Pembina County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2019, 10:45 PM CDT (03:45 UTC)
- Expired
- Jul 31, 2019, 11:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 142 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 11:05 PM CDT | HAIL 1.25 | 5 Ne Langdon, ND | A COUPLE OF ROUND OF HAIL CAME THOUGH OVER THE LATE EVENING. LARGEST RANGED FROM QUARTER TO HALF DOLLAR IN SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1631 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
196
WUUS53 KFGF 010345
SVRFGF
NDC019-067-010430-
/O.NEW.KFGF.SV.W.0149.190801T0345Z-190801T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1045 PM CDT Wed Jul 31 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Cavalier County in northeastern North Dakota...
West central Pembina County in northeastern North Dakota...
* Until 1130 PM CDT.
* At 1044 PM CDT, a severe thunderstorm was located near Olga, or 11
miles east of Langdon, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Osnabrock and Concrete around 1105 PM CDT.
Milton and Mountain around 1120 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4880 9795 4867 9777 4861 9793 4854 9813
4854 9814 4884 9837 4893 9810
TIME...MOT...LOC 0344Z 328DEG 15KT 4878 9812
HAIL...1.00IN
WIND...60MPH
$$
Hopkins1 follow-up statement
774
WWUS53 KFGF 010430
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1130 PM CDT Wed Jul 31 2019
NDC019-067-010440-
/O.EXP.KFGF.SV.W.0149.000000T0000Z-190801T0430Z/
Cavalier ND-Pembina ND-
1130 PM CDT Wed Jul 31 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAVALIER AND WEST
CENTRAL PEMBINA COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail is still possible with this thunderstorm.
LAT...LON 4880 9795 4867 9777 4861 9793 4854 9813
4854 9814 4884 9837 4893 9810
TIME...MOT...LOC 0430Z 328DEG 15KT 4862 9797
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:00 PM CDT, 45 minutes earlier.
Area forecast discussion, Jul 31, 10:00 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1000 PM CDT Wed Jul 31 2019 .UPDATE... Issued at 1000 PM CDT Wed Jul 31 2019 Thunderstorms moving down from Canada have increased in strength a bit as they cross the border into Cavalier county. With ML CAPE values around 3000 J/kg and effective bulk shear of 30-35 kts think that strength will be maintained for a bit longer until we start to lose residual heat from daylight. Bumped up POPs a bit across our far north for the next few hours. CAMs have the cells slowly sinking south across the Devils Lake Basin and northern RRV, with the HRRR most bullish on convection holding together past 06Z. Other CAMs and even other runs of the HRRR are not as strong. Have POPs slowly tapering to isolated after the 06-08Z time frame, and will adjust if needed. && .SHORT TERM...(This evening through Thursday) Issued at 335 PM CDT Wed Jul 31 2019 The main challenge for this time frame is thunder chances. Currently not a lot is happening. There was a lot of cloud cover west of the FA this morning, which limited the heating somewhat. However it is fairly clear now with temperatures back into the low 80s and dew points in the mid 60s to low 70s. This is giving surface based CAPE values of 3000+ J/kg over western and central ND with just a little CIN left. Effective shear is around 30 knots and precipitable water values at about 1.2 to 1.3 inches. Surface boundaries are a little diffuse. However high resolution models do show storms developing over western ND in the late afternoon and early evening. Some of these storms may hold together as they reach the Devils Lake region by mid to late evening. However, the sun will be setting by then and the low level jet and 850mb warm advection is not that impressive. Therefore think these storms will weaken as they approach the Devils Lake region. Think most activity will diminish by late evening, but some of the high resolution models show a shower or weak storm lingering into the overnight hours up along the Canadian border. Thunder possibilities into Thursday are a bigger challenge. A remnant surface boundary may be draped across the northern half of the FA on Thursday. Some models show additional shower and weaker storm activity lingering in the morning, but there are better chances for a few strong to severe storms again by afternoon. The northern half of the FA remains in a marginal risk, so the potential is there. .LONG TERM...(Thursday night through Wednesday) Issued at 335 PM CDT Wed Jul 31 2019 Lots of uncertainty by Thursday night, so pretty much left low precipitation chances across the entire FA. Should have a better idea on how much activity may linger Thursday night with later forecasts. Thunderstorms will be possible for late day and eve Fri, but weak forcing for ascent will allow for only isolated storms. Continued weak deep layer shear will also limit the severe potential. What we will have at the surface should be a weak synoptic boundary somewhere over the northern forecast area below mainly northwest flow aloft. This northwest flow will always make it difficult to pinpoint spatial and temporal extent of storms, but there is indication of a somewhat more substantial surface boundary and associated upper wave for later Sun. Another opportunity presents about 24 to 36 hours later, then a more zonal upper pattern could make for a more settled dry period Tue into the middle of next week. Temps during the period will rise to above average levels, mainly in the mid to upper 80s Fri through Mon, trending down a bit thereafter. Lows will be in the balmy 60s much of the time. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 614 PM CDT Wed Jul 31 2019 VFR conditions throughout the period. The high resolution models have some convection entering the KDVL area later in the evening, which makes sense given cells starting to form in southern Manitoba. Have VCTS at KDVL but will keep it out of the TAF sites further east. Winds gusting above 20 kts at some sites will subside after sunset, with winds from the south at less than 10 kts for the rest of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...WJB/Godon AVIATION...JR
Hazardous weather outlook, Jul 31, 3:39 PM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 339 PM CDT Wed Jul 31 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ016-026>030-038-039-049- 052-053-012045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 339 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible each afternoon and evening Thursday through Saturday. The best chance for storms will be along and north of Highway 200 for Thursday. Confidence in storm locations remains low for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014-015-024-054-012045- Towner-Cavalier-Pembina-Benson-Ramsey-Eddy-Western Walsh County- 339 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible after 8 PM, with 1 inch hail and 60 mph wind gusts being the main hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible each afternoon and evening Thursday through Saturday. The best chance for storms will be along and north of Highway 200 for Thursday. Confidence in storm locations remains low for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 31, 9:26 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Grand Forks ND 926 PM CDT Wed Jul 31 2019 NDZ007-010330- Cavalier ND- 926 PM CDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAVALIER COUNTY UNTIL 1030 PM CDT... At 925 PM CDT, Doppler radar was tracking a strong thunderstorm over Maida, or 17 miles north of Langdon, moving southeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Mount Carmel around 940 PM CDT. Langdon around 1005 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4900 9822 4875 9803 4861 9845 4900 9872 TIME...MOT...LOC 0225Z 335DEG 22KT 4902 9839 Hopkins
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:26 PM CDT | Special Weather Statement | FGF | Cavalier | 64 min |
| Jul 31, 9:42 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 63 min |
| Jul 31, 11:09 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 51 min |
| Jul 31, 11:29 PM CDT | Special Weather Statement | FGF | Walsh | 61 min |
| Jul 31, 11:50 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 40 min |
| Jul 31, 11:58 PM CDT | Special Weather Statement | FGF | Cavalier | 47 min |
| Aug 1, 12:14 AM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 25 min |
| Aug 1, 12:36 AM CDT | Special Weather Statement | FGF | Cavalier | 54 min |
| Aug 1, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Ramsey, Walsh | 35 min |
| Aug 1, 2:00 AM CDT | Special Weather Statement | FGF | Walsh | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.